You are here:

Biology/Minocycline

Advertisement


Question
Hi Deb,

I have a question regarding an antibiotic that was recently prescribed for my 14 year old son by his dermatologist for acne. He was placed on minocycline in late April, and approximately one month later, he began to develop prominent stretch marks on his back. I've done research online and talked to the dermatologist, and I understand that stretch marks are not unusual during puberty due to hormones, growth spurts, weight gain, etc.. The interesting thing is that all those factors were in play prior to starting the minocycline, but not a single stretch mark. I don't think the minocycline is causing the stretch marks. However, I do question if it could be causing him to be more susceptible to getting them.

If I understand correctly, minocycline works by inhibiting protein synthesis in bacterial cells. So does minocycline also inhibit protein synthesis in other cells of the body? If it does, could this cause the skin to be more susceptible to stretch marks by slowing the process that allows new skin to grow? This might not be an issue for an adult, but for an adolescent experiencing a growth spurt, could the inhibited protein synthesis and slower skin formation increase the probability of stretch marks? Or is the inhibition of protein synthesis specific to bacterial cells?

I tried to look into this online, and I did find a couple of users on different forums who questioned if there could be a correlation between minocycline use and stretch marks, but no definitive answers. I asked our dermatologist if there could be a correlation, but was simply told that stretch marks are not a side effect of minocycline. We're seeing some modest improvement with his acne with this antibiotic, so I'm hesitant to discontinue it, but I am concerned that it could be contributing to his stretch marks (which cover roughly 70% of his back at this point) and those will never completely go away.

I think what I am looking for is either confirmation that yes, there could be a correlation -- or no, there is not, and this is why. In other words, if it's not possible that there could be a correlation, I would like to understand why at the scientific level. How does minocycline inhibit protein synthesis in bacterial cells, but not other cells? How is it specific to bacteria? Is this something that you might be able to answer for me? I have a bachelor's degree in Biology, so I do have a very basic knowledge of cell biology. I'd rather have an explanation that includes more information than I need rather than too little.

Thanks so much for any information or assistance you can provide.

Caroline

Answer
www.drugs.com   Conditions   Acne   Minocycline
www.webmd.com   Drugs & Medications A-Z
www.nlm.nih.gov/medlineplus/druginfo/meds/a682101.html  
www.livestrong.com     Prescription Drugs


How does minocycline inhibit protein synthesis in bacterial cells, but not other cells?
quizlet.com/2568105/microbiology-5-flash-cards  
http://www.scientificamerican.com/article/how-do-antibiotics-kill-b/

go here
treato.com/Minocycline,Stretch+Marks/?a=s  

answers.yahoo.com/question/index?qid=...
workinglife.org.au/images/Can_minocycline_cause_stretchmarks.html  

Biology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Deb

Expertise

I can answer questions relating to general biology, cell biology, human physiology, biochemistry,molecular biology,questions on cells, their organelles, membranes,botany, anatomy,physiology, human physiology;organelles, membranes and host-pathogen interaction also homework help

Experience

Over 12 years working in the health care; Cell Biology, Molecular Biology

Organizations
Carolina Medical

Education/Credentials
PHD and Nursing

Past/Present Clients
Carolina Medical

©2016 About.com. All rights reserved.